Inhaled corticosteroid is associated with an increased risk of tuberculosis in patients with chronic obstructive pulmonary disease.
Chest. 2012 Oct 15;
Authors: Kim JH, Park JS, Kim KH, Jeong HC, Kim EK, Lee JH
ABSTRACT BACKGROUND: It is well known that oral corticosteroid (OCS) and anti-TNF alpha agents increase the risk of tuberculosis. However, little is known whether inhaled corticosteroid (ICS) increases the risk of tuberculosis. We performed this study to assess the risk of pulmonary tuberculosis, among the ICS users, according to the presence of the radiologic sequelae of pulmonary tuberculosis. METHODS: A retrospective cohort study was performed. Between Jan 1, 2000 to Dec 31, 2005, a total of 778 patients, who have chronic obstructive pulmonary disease, were recruited. Among them, 162 patients were excluded according to the exclusion criteria. Finally, 616 patients were followed until Dec 31, 2010. They were divided into four groups, whether they used ICS or not, and whether they had radiologic sequelae of prior pulmonary tuberculosis or not. RESULTS: A total of 20 patients developed pulmonary tuberculosis. The Kaplan-Meier estimates showed an increased risk of pulmonary tuberculosis, among the ICS users, who had radiologic sequelae of prior pulmonary tuberculosis (p<0.001). The multi-variate COX regression showed that the ICS use was an independent risk factor for the occurrence of pulmonary tuberculosis in patients who had normal chest radiograph (hazard ratio (HR) 9.079, 95% confidence interval (CI) 1.012-81.431, p=0.049) and in patients who had radiologic sequelae of prior pulmonary tuberculosis (HR 24.946, 95% CI 3.090-201.365, p=0.003). CONCLUSION: The ICS use increases the risk of pulmonary tuberculosis in the COPD patients and the risk was greater in the patients who have radiologic sequelae of prior pulmonary tuberculosis.
PMID: 23079688 [PubMed - as supplied by publisher]